Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Groups with finite dimensional irreducible representations


Author: Calvin C. Moore
Journal: Trans. Amer. Math. Soc. 166 (1972), 401-410
MSC: Primary 22D10
DOI: https://doi.org/10.1090/S0002-9947-1972-0302817-8
MathSciNet review: 0302817
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It will be shown that a locally compact group has a finite bound for the dimensions of its irreducible unitary representations if and only if it has a closed abelian subgroup of finite index. It will further be shown that a locally compact group has all of its irreducible representations of finite dimension if and only if it is a projective limit of Lie groups with the same property, and finally that a Lie group has this property if and only if it has a closed subgroup H of finite index such that H modulo its center is compact.


References [Enhancements On Off] (What's this?)

  • [1] L. Auslander and C. C. Moore, Unitary representations of solvable Lie groups, Mem. Amer. Math. Soc. No. 62 (1966). MR 34 #7723. MR 0207910 (34:7723)
  • [2] J. Dixmier, Les algèbres d'opérateurs dans l'espace hilbertien, Cahiers scientifiques, fasc. 25, Gauthier-Villars, Paris, 1957. MR 20 #1234. MR 0094722 (20:1234)
  • [3] H. Freudenthal, Topologische Gruppen mit genügend vielen fastperiodischen Funktionen, Ann. of Math. (2) 37 (1936), 57-77. MR 1503269
  • [4] S. Grosser and M. Moskowitz, On central topological groups, Trans. Amer. Math. Soc. 127 (1967), 317-340. MR 35 #292. MR 0209394 (35:292)
  • [5] -, Representation theory of central topological groups, Trans. Amer. Math. Soc. 129 (1967), 361-390. MR 37 #5327. MR 0229753 (37:5327)
  • [6] J. Glimm, Families of induced representations, Pacific J. Math. 12 (1962), 885-911. MR 26 #3819. MR 0146297 (26:3819)
  • [7] I. M. Isaacs and D. S. Passman, Groups with representations of bounded degree, Canad. J. Math. 16 (1964), 299-309. MR 29 #4811. MR 0167539 (29:4811)
  • [8] N. Jacobson, Structure of rings, Amer. Math. Soc. Colloq. Publ., vol. 37, Amer. Math. Soc., Providence, R. I., 1956. MR 18, 373. MR 0081264 (18:373d)
  • [9] I. Kaplansky, Group algebras in the large, Tôhoku Math. J. (2) 3 (1951), 249-256. MR 14, 58. MR 0048712 (14:58c)
  • [10] -, Groups with representations of bounded degree, Canad. J. Math. 1 (1949), 105-112. MR 10, 428. MR 0028317 (10:428f)
  • [11] G. W. Mackey, Infinite-dimensional group representations, Bull. Amer. Math. Soc. 69 (1963), 628-686. MR 27 #3745. MR 0153784 (27:3745)
  • [12] -, Induced representations of locally compact groups. I, Ann. of Math. (2) 55 (1952), 101-139. MR 13, 434. MR 0044536 (13:434a)
  • [13] -, Induced representations of locally compact groups. II: The Frobenius reciprocity theorem, Ann. of Math. 58 (1953), 193-221. MR 15, 101. MR 0056611 (15:101a)
  • [14] -, Unitary representations of group extensions. I, Acta Math. 99 (1958), 265-311. MR 20 #4789. MR 0098328 (20:4789)
  • [15] D. Montgomery and L. Zippin, Topological transformation groups, Interscience, New York, 1955. MR 17, 383. MR 0073104 (17:383b)
  • [16] C. C. Moore, Extensions and low dimensional cohomology of locally compact groups. I, Trans. Amer. Math. Soc. 113 (1964), 40-63. MR 30 #2106. MR 0171880 (30:2106)
  • [17] -, Extensions and low dimensional cohomology of locally compact groups. II, Trans. Amer. Math. Soc. 113 (1964), 64-86. MR 30 #2106.
  • [18] -, Decomposition of unitary representations defined by discrete subgroups of nilpotent groups, Ann. of Math. (2) 82 (1965), 146-182. MR 31 #5928. MR 0181701 (31:5928)
  • [19] -, On the Frobenius reciprocity theorem for locally compact groups, Pacific J. Math. 12 (1962), 359-365. MR 25 #5134. MR 0141737 (25:5134)
  • [20] L. C. Robertson, A note on the structure of Moore groups, Bull. Amer. Math. Soc. 75 (1969), 594-599. MR 39 #7027. MR 0245721 (39:7027)
  • [21] E. Thoma, Über unitäre Darstellungen abzählbarer diskreter Gruppen, Math. Ann. 153 (1964), 111-138. MR 28 #3332. MR 0160118 (28:3332)
  • [22] -, Ein Charakterisierung diskreter Gruppen vom Typ I, Invent. Math. 6 (1968), 190-196. MR 40 #1540. MR 0248288 (40:1540)
  • [23] S. Wang, forthcoming.
  • [24] A. Weil, L'intégration dans les groupes topologiques et ses applications, 2nd ed., Hermann, Paris, 1951.
  • [25] H. Weyl, The theory of groups and quantum mechanics, Dover, New York, 1931.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 22D10

Retrieve articles in all journals with MSC: 22D10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1972-0302817-8
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society